Ohio, 2021

Tornadoes and Damaging Wind in Ohio, October 21, 2021

October 21, 2021 · NWS PBZ · 3 events in 3 counties and zones

A broken line of supercells, which formed along a front quickly moved through the Ohio River Valley the evening of October 21st and spun off several tornadoes. The number of tornadoes, the time of year, and the intensity (one long track EF2 tornado) will mark this event as very rare and significant for this region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of supercells, which formed along a front quickly moved through the Ohio River Valley the evening of October 21st and spun off several tornadoes. The number of tornadoes, the time of year, and the intensity (one long track EF2 tornado) will mark this event as very rare and significant for this region.

Prior to tornado development, surface temperatures warmed into the low-mid 60s, while dew points topped out near 60F. Forecast soundings indicate 100-250 J/kg MLCAPE and a relatively straight hodograph yielding 150-225 m2/s2 0-1 km storm relative helicity. The overall quick track of the broken line and eastward propagation helped cells sustain a rotating updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 21, 2:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 21, 2:52 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
352 PM EDT Thu Oct 21 2021

.SYNOPSIS...
Showers and a few thunderstorms will accompany a cold front across
the region this evening.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No changes were needed for the early eve update as low pressure is on
track to dig across the Great Lakes and drag a cold front acrs the
Upr OH this eve. Showers and a few thunderstorms will accompany that
front with a continued chance for isolated wind damage given the very
strong wind field on the flank of that low. A lack of instability
continues to be the main inhibitor.

As a longwave trough sets up over the Great Lakes tonight into
Friday, an additional embedded shortwave may provide enough vertical
motion to promote localized light showers and/or drizzle early
Friday morning given the saturating boundary layer in a cold
advection regime.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A series of shortwaves with their jet maxima will cross the region
Friday through Saturday as upper trough remains positioned over the
Great Lakes. Periods of mostly isolated showers are possible while
clouds remain fairly abundant. The lack of warming and insolation
plus remnant cold advection will keep area temperature a few degrees
below normal.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Surface low pressure is expected to deepen and slowly lift from the
Central Plains Sunday in response to a developing trough/jet moving
through the area. The associated warm front will lift northward into
the Ohio River Valley as flow aloft becomes more zonal, with
strengthening jet support and warm/moist advection leading to
increased stratiform rain chances Sunday afternoon into Monday.

The low and upper trough should cross the region Monday into Tuesday,
bringing widespread rain and slightly cooler temperature. Drier and
unseasonably warm should develop thereafter as notable ridging is
expected to build in advance of the next low pressure system.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A surface cold front is expected to cross the region west to east
this afternoon and evening, with a broken line of showers and
thunderstorms along and just ahead of its leading edge. Isolated gust
up to 40kt may be possible with the stronger storms, otherwise expect
a brief gust and slow veering of sfc wind to the W.

Convection will quickly diminish after FROPA due to cold, dry
advection. Additional shortwave pulses from the overhead trough
should encourage MVFR/IFR cig development and even patchy
sprinkles/drizzle. Timing and duration of these impacts are a little
uncertain as upper flow won't be oriented out of the favorable/more
typical NW.

.Outlook...
Periodic restrictions are expected through the weekend due to upper
troughing, with weak pulses creating localized brief rain chances.
More widespread restrictions and precipitation is likely late Sunday
into early next week with the next low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 21, 1:41 AM EST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
241 AM EDT Thu Oct 21 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-220645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
241 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated strong to damaging wind gusts will be possible in the
strongest storms this afternoon and evening with a crossing cold
front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 21, 3:08 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
408 PM EDT Thu Oct 21 2021

OHZ050-059-PAZ029-031-WVZ002>004-212045-
Jefferson OH-Belmont OH-Greene PA-Washington PA-Marshall WV-
Brooke WV-Ohio WV-
408 PM EDT Thu Oct 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL
JEFFERSON... NORTHEASTERN BELMONT...SOUTHWESTERN
WASHINGTON...NORTHWESTERN GREENE...OHIO...MARSHALL AND BROOKE
COUNTIES THROUGH 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
McMechen, or over Bethlehem, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheeling, Washington, Moundsville, Canonsburg, Martins Ferry, St.
Clairsville, Bellaire, Warwood, Bethlehem, West Liberty, Triadelphia,
and Avella.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 217 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 26.
  Interstate 79 in Pennsylvania between mile markers 21 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3983 8076 4007 8090 4032 8043 4025 8008
      3999 8014
TIME...MOT...LOC 2008Z 241DEG 49KT 4001 8069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 3:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
432 PM EDT Thu Oct 21 2021

PAZ008-009-015-016-022-212115-
Armstrong PA-Jefferson PA-Forest PA-Clarion PA-Venango PA-
432 PM EDT Thu Oct 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT EASTERN
VENANGO...JEFFERSON... EAST CENTRAL ARMSTRONG...CLARION AND FOREST
COUNTIES THROUGH 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarion, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clarion, Brookville, Marienville, Knox, Rimersburg, Reynoldsville,
Brockway, New Bethlehem, Falls Creek, Sligo, Strattanville, and
Summerville.

This includes Interstate 80 in Pennsylvania between mile markers 55
and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 7877 4112 7880 4096 7948 4129 7956
      4163 7922 4163 7896 4144 7896 4144 7897
      4145 7898 4145 7906 4142 7907 4142 7909
      4134 7909 4136 7904 4135 7902 4138 7897
      4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 2032Z 241DEG 49KT 4114 7938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 3:47 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT Thu Oct 21 2021

PAZ021-023-029-031-073-075-WVZ002-212130-
Greene PA-Westmoreland PA-Washington PA-Allegheny PA-Indiana PA-
Fayette PA-Brooke WV-
447 PM EDT Thu Oct 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT
WASHINGTON...SOUTHWESTERN INDIANA...ALLEGHENY...WESTERN
WESTMORELAND...NORTHWESTERN GREENE... NORTHWESTERN FAYETTE AND
BROOKE COUNTIES THROUGH 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Washington, or over Washington, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, McMurray, Greensburg, McKeesport,
Washington, and Franklin Park.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 3 and 57.
  Pennsylvania Turnpike between mile markers 39 and 78.
  Interstate 79 in Pennsylvania between mile markers 19 and 66.
  Interstate 376 in Pennsylvania between mile markers 56 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 7956 3989 8038 4031 8056 4063 7991
      4053 7950 4052 7949 4053 7948 4052 7944
TIME...MOT...LOC 2047Z 238DEG 40KT 4019 8023

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 3:56 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
456 PM EDT Thu Oct 21 2021

OHZ039-048-057-058-212145-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
456 PM EDT Thu Oct 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
GUERNSEY... COSHOCTON...MUSKINGUM AND WESTERN TUSCARAWAS COUNTIES
THROUGH 545 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marne, or near Newark, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, Coshocton, Newcomerstown, New Concord, West Lafayette,
Sugarcreek, South Zanesville, North Zanesville, Dresden, Frazeysburg,
Baltic, and Warsaw.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 8223 3995 8220 4045 8219 4044 8167
      4063 8167 4064 8158 3993 8163 3987 8217
      3991 8217 3991 8223
TIME...MOT...LOC 2056Z 259DEG 35KT 4004 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 4:36 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
536 PM EDT Thu Oct 21 2021

OHZ039>041-PAZ013-212215-
Tuscarawas OH-Columbiana OH-Carroll OH-Lawrence PA-
536 PM EDT Thu Oct 21 2021

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIANA...NORTHERN CARROLL...
NORTHERN TUSCARAWAS AND WEST CENTRAL LAWRENCE COUNTIES THROUGH 615 PM
EDT...

At 536 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Louisville to near Strasburg. Movement was east
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salem, Columbiana, Carrollton, Minerva, Lisbon, Strasburg, Leetonia,
New Waterford, Augusta, Salineville, Malvern, and Bolivar.

This includes the following highways...
  Ohio Turnpike near mile marker 239.
  Interstate 77 in Ohio between mile markers 88 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 8162 4067 8146 4065 8124 4072 8124
      4073 8109 4090 8108 4090 8090 4093 8089
      4093 8082 4090 8082 4090 8059 4096 8053
      4102 8052 4102 8047 4057 8087 4058 8166
TIME...MOT...LOC 2136Z 261DEG 35KT 4085 8125 4064 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 5:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
600 PM EDT Thu Oct 21 2021

OHZ041-PAZ007>009-013-014-212245-
Columbiana OH-Butler PA-Forest PA-Venango PA-Lawrence PA-Mercer PA-
600 PM EDT Thu Oct 21 2021

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN COLUMBIANA...
MERCER...VENANGO...LAWRENCE...NORTHWESTERN BUTLER AND NORTHWESTERN
FOREST COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlantic to near Salem. Movement was east
at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Castle, Hermitage, Sharon, Salem, Oil City, Grove City, Franklin,
Columbiana, Sharpsville, Ellwood City, Greenville, and Sugarcreek.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 7.
  Interstate 79 in Pennsylvania between mile markers 93 and 138.
  Interstate 80 in Pennsylvania between mile markers 0 and 43.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 8000 4088 8100 4090 8098 4090 8090
      4093 8089 4093 8082 4090 8082 4090 8052
      4149 8052 4149 8000 4162 7983 4162 7932
TIME...MOT...LOC 2200Z 267DEG 48KT 4153 8026 4095 8078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Pittsburgh radar (KPBZ), 102 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
October 21, 5:00 PM EST
Where
Tuscarawas County, 1.38 mi N of New Philadelphia Arp
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
40.490, -81.420

Social media report of structural damage to a grade door along Sunset Lane.

Tornado, Jefferson

When
October 21, 6:03 PM EST to 6:05 PM EST
Where
Jefferson County, 1.03 mi S of Emerson to 1.08 mi SSE of Emerson
Rating
EF1
Path length
0.43 mi
Path width
70 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
40.165, -80.829

The National Weather Service conducted a survey off Township Road|102 just southwest of Mt. Pleasant, Ohio. The damage was confined|to hardwood and softwood trees. They were either snapped at the |trunk, missing large branches, or uprooted. There was a 100 year |old oak tree that was uprooted. The only structure damage was to a|house, which loss less than 20% of its shingles. |Estimated Maximum Wind Speed...100 mph.|Estimated damage cost was provided by the local emergency manager.

Tornado, Belmont

When
October 21, 6:06 PM EST to 6:09 PM EST
Where
Belmont County, 1.3 mi W of Lamira to 1.74 mi NNW of Stewartsville
Rating
EF1
Path length
7.86 mi
Path width
50 yd
Property damage
$525,000
Reported by
NWS Storm Survey
Coordinates
40.029, -81.004

The National Weather Service surveyed three touch down points in|Belmont county. The first was in the small town of Loomis where|several hardwood trees had large branches down and a tree was|uprooted. The next point was a roof that was blown off a business|and displaced nearly 150 yards behind the business. In addition, a|motor home was toppled over and landed on two sports car damaging|both of them. A shed was also destroyed at this location, which |was adjacent to the business. The last point several hardwood|trees where knocked down. Estimated Maximum Wind Speed...90mph to 95mph.|Estimated damage cost was provided by the local emergency manager.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyThe tornado archive for Ohio, 2021Warnings in Ohio, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987793, 987791, 987792.